Missouri, 2007

Flash Flooding and Damaging Wind in Missouri, July 4, 2007

July 4, 2007 · NWS EAX · 4 events in 3 counties and zones

A small cluster of thunderstorms produced flash flooding and strong wind gusts over portions of west central Missouri, on the evening of July 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A small cluster of thunderstorms produced flash flooding and strong wind gusts over portions of west central Missouri, on the evening of July 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 11:29 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 4, 11:29 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1229 PM CDT WED JUL 4 2007

..UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/ISSUED 625 AM CDT WED JUL 4 2007/

435 AM WED...
MAIN FORECAST CONCERN REMAINS THUNDERSTORM CHANCES FOR THE 4TH OF
JULY HOLIDAY.

EARLY THIS MORNING A WEAK COLD FRONT WAS PUSHING SOUTHEAST TOWARD
THE FORECAST AREA. AT 08Z...THE FRONT ROUGHLY STRETCHED ALONG A LINE
FROM OMAHA TO DES MOINES.  ISOLATED TO WIDELY SCATTERED CONVECTION
WAS CONFINED TO SOUTHERN IOWA IN ADVANCE OF THE FRONT. PREFERRED GFS
SOLUTION BRINGS THE BOUNDARY INTO THE FAR NORTHERN PORTIONS OF THE
FORECAST AREA DURING THE MID TO LATE MORNING TIME FRAME. NO REAL BIG
CHANGES TO THE GRIDS FOR THIS SYSTEM. STILL LOOKS LIKE A SCENARIO
WITH DECENT INSTABILITY DEVELOPING BY AFTERNOON WITH MINIMAL UPPER
SUPPORT...AND A WEAK SURFACE BOUNDARY.  WITH THIS IN MIND KEPT 30 TO
40 POPS TODAY...AS COVERAGE SHOULD BE QUITE SCATTERED IN NATURE.
WIDESPREAD SEVERE WEATHER STILL LOOKS MINIMAL...AS 0-6KM BULK SHEAR
WILL BE LESS THAN 20 KTS IN THE UNSTABLE AIRMASS AHEAD OF THE
FRONT.  MLCAPES DO GET UP TO 3000 J/KG FROM MIDDAY THROUGH AROUND 7
PM AS THE FRONT SLOWLY SAGS SOUTHWARD. THEREFORE THERE IS THE
POTENTIAL FOR SOME STRONG STORMS WITH ISOLATED WIND GUSTS
APPROACHING 40 TO 50 MPH.  IN ADDITION...PW VALUES WILL LIKELY BE
AROUND 1.5 INCHES...SO LOCATIONS UNDER THE SCATTERED STORMS COULD
RECEIVE A BRIEF SHOT OF LOCALLY HEAVY RAINFALL. IN THE PREVIOUS
AFD...THE EVENING SHIFT DID MENTION THE POTENTIAL OF AN INTERESTING
PATTERN SETTING UP TODAY FOR NON-MESO TORNADOES. STILL THINKING THIS
THREAT IS TOO LOW TO MENTION IN THE HWO. WHILE LOW LEVEL LAPSE RATES
WILL BE QUITE UNSTABLE...GFS SURFACE WINDS ARE BELOW 10 KTS ON
EITHER SIDE OF THE BOUNDARY TODAY WHICH WOULD REDUCE LOW-LEVEL
VORTICITY FIELDS.  HOWEVER...WILL BRIEF THE DAY SHIFT TO CLOSELY
MONITOR THE STRENGTH OF THE SURFACE WINDS TODAY IN THE EVENT THE
AFOREMENTIONED PATTERN BECOMES MORE FAVORABLE. FOR
TONIGHT...CONFINED LOW CHANCE POPS GENERALLY ALONG AND SOUTH OF THE
INTERSTATE 44 CORRIDOR AS THIS REGION WILL HAVE THE BETTER
INSTABILITY FOR A FEW HOURS DURING THE EVENING.  KEPT SOME LIGHT
POPS ACROSS FAR SOUTHERN LOCATIONS EARLY THURSDAY AS THE DISSIPATING
FRONT WILL BE NEAR THE SOUTHERN EDGE OF THE FORECAST AREA.  FOR THE
REMAINDER OF THE WEEK...KEPT THE PREVIOUS DRY FORECAST GOING UNTIL
THE NEXT FRONT ENTERS THE PICTURE DURING THE MONDAY/TUESDAY
TIMEFRAME.  HOWEVER...A WEAK SECONDARY BOUNDARY IS PROGGED BY THE
GFS TO PUSH THROUGH THE AREA ON FRIDAY. MOS GUIDANCE HINTED AT SOME
SLIGHT POPS WITH THE SYSTEM ACROSS CENTRAL MISSOURI...BUT FOR NOW
DECIDED TO KEEP THE FORECAST DRY.

AS FOR TEMPERATURES...THERE DOESNT LOOK TO BE MUCH OF A COOL DOWN
WITH TODAYS FRONT. IR SATELLITE INDICATES THE BULK OF OVERNIGHT
CONVECTIVE DEBRIS WILL SPLIT THE FORECAST AREA.
THEREFORE...EXPECTING HIGHS TO REACH THE MIDDLE AND UPPER 80S.
THURSDAY AND FRIDAY SHOULD BE ABOUT THE SAME OR EVEN SLIGHTLY WARMER
THAN TODAY WITH UPPER 80S TO AROUND 90 EXPECTED.  WE COULD BE IN FOR
A BIG WARMUP FOR THE WEEKEND AS THE UPPER RIDGE ESTABLISHES ITSELF
ACROSS THE CENTRAL PLAINS AND 20+ DEG C 850MB TEMPERATURES
OVERSPREAD THE REGION. RIGHT NOW GRIDS HAVE HIGHS IN THE LOWER 90S
FOR THE UPCOMING WEEKEND...HOWEVER I WOULDNT BE SURPRISED IF SOME
LOCATIONS COULD HIT THE MIDDLE 90S BY SUNDAY.

SAW

&&

.AVIATION...

ACTIVITY BEGINNING TO DEVELOP NEAR MOBERLY AS OF 1230PM. SHOULD SEE
THIS ACTIVITY SLOWLY DEVELOP WESTWARD ALONG AND AHEAD OF THE COLD FRONT
WHICH IS SITUATED ACROSS NORTHERN MISSOURI THIS AFTERNOON. SEVERAL
OTHER BOUNDARIES SITUATED ACROSS THE AREA AND DIFFICULT TO ASSESS
EXACTLY WHERE THUNDERSTORMS WILL INITIATE. ATTM KEPT VCTS IN THE
TAFS UNTIL A BETTER HANDLE IS GAGED ON EXACT LOCATIONS OF SCATTERED
ACTIVITY. OTHERWISE...SHOULD SEE CONVECTION WEAKEN TOWARDS SUNSET AND
DISSIPATE SHORTLY THEREAFTER. EXPECT TO SEE SOME LIGHT HZ AGAIN
DEVELOP BY THE EARLY MORNING HOURS.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 4, 11:41 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT WED JUL 4 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1241 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR THIS AFTERNOON THE LOWER MISSOURI RIVER VALLEY WILL HAVE A
COUPLE OF FEATURES THAT WILL LIKELY FOCUS THUNDERSTORM DEVELOPMENT.
FIRST IS A COLD FRONT THAT EARLY THIS AFTERNOON WILL BE SITUATED FROM
JUST SOUTH OF KIRKSVILLE TO NORTH OF KANSAS CITY. THE MORE UNSTABLE
PORTION OF THIS FRONT WILL BE TOWARD THE KANSAS CITY AREA. A SECOND
FEATURE WILL BE AN OUTFLOW BOUNDARY THAT WILL BE LINED UP FROM NEAR
MOBERLY TO PAOLA. AS TEMPERATURES CLIMB INTO THE 86 TO 87 DEGREE
RANGE ALONG THESE BOUNDARIES...SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP EARLY THIS AFTERNOON WITH A GENERAL MOVEMENT TO THE
SOUTHEAST. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING
WINDS AND ONE INCH HAIL. ALSO THE STRONGER STORMS MAY PRODUCE HEAVY
PRECIPITATION WITH LOCALLY AN INCH TO AN INCH AND A HALF OF
RAIN...BUT WIDESPREAD HEAVY RAIN IS NOT EXPECTED.

THE STORMS WILL STILL BE POSSIBLE IN AREAS TO THE SOUTH OF A BOONVILLE
TO PAOLA LINE EARLY THIS EVENING...THEN DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL EXIST AGAIN ON MONDAY IN NORTHERN
MISSOURI...SPREADING FURTHER TO THE SOUTH MONDAY NIGHT AND
TUESDAY AS ANOTHER FRONT MOVES THROUGH THE REGION. THE EXACT TIMING
AND STRENGTH OF THESE STORMS IS STILL UNCERTAIN. WATCH FOR LATER
STATEMENT IN REGARDS TO THIS THUNDERSTORM POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN AREAS FROM KANSAS
CITY TO MOBERLY...SOUTHWARD...AND THIS EVENING IN AREAS SOUTH OF A
PAOLA TO BOONVILLE LINE.

PC

In the hours before

Special weather statement, Jul 4, 2:03 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT WED JUL 4 2007

KSZ103-104-MOZ028-042030-
LEAVENWORTH-PLATTE-WYANDOTTE-
303 PM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHWESTERN WYANDOTTE
AND SOUTHERN PLATTE COUNTIES UNTIL 330 PM CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLATTE CITY TO
LANSING TO MCLOUTH...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL BE NEAR...
  TONGANOXIE...BASEHOR...WEATHERBY LAKE AND PARKVILLE BY 330 PM CDT.

THE TOWNS OF EAST LEAVENWORTH...STILLINGS...BEVERLY...JARBALO...
FARLEY...KANSAS CITY INTL AIRPORT...FAIRMOUNT...WALDRON...WOLCOTT AND
PIPER ARE ALSO IN THE PATH OF THESE STORMS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

21
Special weather statement, Jul 4, 2:31 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT WED JUL 4 2007

MOZ030-031-037>039-042100-
CARROLL-JACKSON-LAFAYETTE-RAY-SALINE-
331 PM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JACKSON...NORTHERN
LAFAYETTE...SOUTHERN RAY...SOUTHWESTERN CARROLL AND WESTERN SALINE
COUNTIES UNTIL 400 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARROLLTON TO
SIBLEY...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL BE NEAR...
  LEXINGTON AND BUCKNER BY 355 PM CDT.
  WELLINGTON...WAVERLY...LEVASY AND 7 MILES NORTHWEST OF MALTA BEND
  BY 400 PM CDT.

THE TOWNS OF FLEMING...CAMDEN...NAPOLEON...DOVER AND GRAND PASS ARE
ALSO IN THE PATH OF THESE STORMS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

21
Special weather statement, Jul 4, 2:33 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
333 PM CDT WED JUL 4 2007

KSZ103>105-MOZ028-042100-
JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
333 PM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN JOHNSON...SOUTHERN
LEAVENWORTH...SOUTHERN PLATTE AND WYANDOTTE COUNTIES UNTIL 400 PM
CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
WEATHERBY LAKE TO TONGANOXIE...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL BE NEAR...
  BASEHOR BY 340 PM CDT.
  TONGANOXIE BY 345 PM CDT.
  PARKVILLE BY 355 PM CDT.
  BONNER SPRINGS...EDWARDSVILLE...LINWOOD AND 6 MILES NORTH OF LAKE
  QUIVIRA BY 400 PM CDT.

THE TOWNS OF WALDRON...FAIRMOUNT...JARBALO...WOLCOTT...PIPER...
POMEROY...BEVERLY HILLS...MAYWOOD...MUNCIE AND LAKE OF THE FOREST ARE
ALSO IN THE PATH OF THESE STORMS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

21
Special weather statement, Jul 4, 2:38 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT WED JUL 4 2007

KSZ104-MOZ029-030-037-038-042115-
CLAY-JACKSON-LAFAYETTE-RAY-WYANDOTTE-
338 PM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN WYANDOTTE...JACKSON...
SOUTHERN CLAY...SOUTHWESTERN RAY AND WESTERN LAFAYETTE COUNTIES UNTIL
415 PM CDT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ORRICK TO KANSAS
CITY KANSAS...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL BE NEAR...
  SIBLEY BY 345 PM CDT.
  KANSAS CITY BY 350 PM CDT.
  SUGAR CREEK BY 355 PM CDT.
  INDEPENDENCE...MISSION WOODS...WESTWOOD HILLS AND BUCKNER BY 405 PM
  CDT.
  LEVASY BY 410 PM CDT.
  RAYTOWN...LAKE TAPAWINGO...BLUE SPRINGS AND 6 MILES NORTH OF GRAIN
  VALLEY BY 415 PM CDT.

THE TOWNS OF RANDOLPH...BIRMINGHAM...OAKS...OAKWOOD...OAKWOOD PARK...
FLEMING...MAYWOOD AND NAPOLEON ARE ALSO IN THE PATH OF THESE STORMS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

21
Local storm report, Jul 4, 3:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             1 E MERRIAM             39.02N 94.67W
07/04/2007  E0.75 INCH       JOHNSON            KS   LAW ENFORCEMENT

&&

GAMIS
Special weather statement, Jul 4, 3:17 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT WED JUL 4 2007

MOZ038-044-042145-
JOHNSON-LAFAYETTE-
417 PM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ALERT FOR LAFAYETTE AND NORTHEASTERN JOHNSON
COUNTIES UNTIL 445 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGGINSVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  CONCORDIA BY 445 PM CDT.

THE TOWN OF AULLVILLE IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21

The radar

The Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 4, 3:25 PM CST
Where
Jackson County, Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -94.280

Heavy Rain, Ray

When
July 4, 3:35 PM CST
Where
Ray County, 4 mi W of Rayville
Reported by
Trained Spotter
Coordinates
39.350, -94.145

Four inches of rain was reported by a spotter.

Flash Flood, Clay

When
July 4, 4:30 PM CST to 8:30 PM CST
Where
Clay County, Excelsior Spgs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.350, -94.230

Excelsior Springs underpass gates were closed due to flooding. Over 5 inches of rain was reported.

Flash Flood, Clay

When
July 4, 7:30 PM CST to 11:30 PM CST
Where
Clay County, 1 mi WNW of Excelsior Spgs
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.355, -94.247

A 16 year old female driver drowned, when she drove her SUV into several feet of running water, at NE 144th and Rocky Hollow Road, where William Creek crosses the road. This was around one mile west northwest of Excelsior Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49742, 49741, 49739, 49740.